Kansas, 2013

Hail and Damaging Wind in Kansas, June 27, 2013

June 27, 2013 · NWS GID · 7 events in 2 counties and zones

Several small thunderstorms formed in close proximity to each other, just before 3 pm CDT on this Thursday. The storms initially developed over Smith and Osborne counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Several small thunderstorms formed in close proximity to each other, just before 3 pm CDT on this Thursday. The storms initially developed over Smith and Osborne counties. Only one of these storms survived. It grew as it moved across Osborne County into Mitchell County, eventually merging with two smaller, nearby storms. Several reports of one inch hail were received with this storm, from just east of Osborne to Tipton and Hunter. Strong winds were also estimated in Hunter, but no damage was reported. The storms exited North Central Kansas by 5 pm CDT.

These storms formed near the center of a weak low pressure, which was located along a convective outflow/differential heating boundary draped across northern Kansas. Just prior to initiation, temperatures were well into the 90s, with dewpoints near 70. This, combined with steep mid-level lapse rates, resulted in MLCAPE values around 3000 J/kg. Deep layer shear was around 50 knots. The flow aloft was northwesterly, with large and strong subtropical high pressure over the Desert Southwest and a trough over the East Coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 27, 1:34 PM CST, 46 minutes earlier.

Area forecast discussion, Jun 27, 1:34 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
234 PM CDT THU JUN 27 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 125 PM CDT THU JUN 27 2013

SEVERE WEATHER BECOMING MORE LIKELY ACROSS SOUTH/SOUTHEASTERN
PORTIONS OF THE CWA THIS AFTERNOON...WITH INITIATION EXPECTED
WITHIN THE NEXT 1-2 HOURS. SHORT TERM FORECAST DISCUSSION HAS BEEN
ISSUED EARLY AS A RESULT.

MORNING MAP ANALYSIS INDICATES UPPER LEVEL RIDGING OVER THE
WESTERN TWO-THIRDS OF THE CONUS...WITH TROUGHING OVER THE EAST.
MID TO UPPER LEVEL JET ENERGY EXTENDS FROM THE NORTHWESTERN
CONUS...EAST ACROSS THE NORTHERN PLAINS...AND THEN SOUTHEAST INTO
PORTIONS OF THE CENTRAL PLAINS AND MISSISSIPPI VALLEY. MUCH OF
THIS JET ENERGY REMAINS NORTH OF OUR AREA HOWEVER AND AS A
RESULT...MID TO UPPER LEVEL FLOW MAXES OUT AT AROUND 40KTS NEAR
200MB PER 12Z SOUNDING DATA FROM KLBF AND KOAX. WATER VAPOR
IMAGERY INDICATES A SUBTLE MID LEVEL PERTURBATION ADVANCING
EAST/SOUTHEAST INTO THE MISSOURI RIVER VALLEY...BUT OTHERWISE
LITTLE IN THE WAY OF MID TO UPPER LEVEL SOURCES OF FORCING ARE
EVIDENT. AT THE SURFACE A FRONTAL BOUNDARY EXTENDS FROM NEAR
KMCK...TO NEAR KHSI...TO NEAR KLNK. A COOLER...DRIER LOW LEVEL
AIRMASS...ACCOMPANIED BY A NORTHEAST LOW LEVEL WIND FIELD...IF NOW
INFILTRATING OUR NORTHERN CWA. FARTHER SOUTH HOWEVER...STILL AHEAD
OF THE LOW LEVEL BAROCLINIC ZONE...A SOUTH/SOUTHEAST LOW LEVEL
WIND FIELD...ALONG WITH TEMPERATURES IN THE 90S AND 100S AND
DEWPOINTS IN THE 60S AND 70S AT THE SURFACE...PERSISTS. VISIBLE
SATELLITE IMAGERY INDICATES A BUILDING CU FIELD IN THE VICINITY
OF THE LOW LEVEL BAROCLINIC ZONE ACROSS SOUTH CENTRAL
NEBRASKA...WITH KUEX AND KOAX INDICATES DEEP CONVECTION ONGOING
JUST EAST OF OUR CWA.

GUIDANCE SUGGESTS THE LOW LEVEL BAROCLINIC ZONE WILL CONTINUE
MARCHING SOUTH/SOUTHEAST ACROSS OUR CWA THIS AFTERNOON...LIKELY
CLEARING OUR ENTIRE CWA BY 00Z. BEFORE IT EXITS THE AREA
HOWEVER...LOW LEVEL CONVERGENCE AND RESULTANT FORCING...ALONG WITH
STRONG DIABATIC HEATING...SHOULD BE SUFFICIENT ENOUGH TO BREACH
THE AFTERNOON CAPPING INVERSION AT MANY LOCATIONS...THUS RESULTING
IN ISOLATED TO SCATTERED DEEP CONVECTION ACROSS THE SOUTHEASTERN
ONE-THIRD OF OUR CWA. THIS IS A SOLUTION SUPPORTED BY QPF FIELDS
FROM THE NAM...OPERATIONAL GFS...EC AND SREF-MEAN. SIMULATED
REFLECTIVITY FIELDS FORM THE HRRR...1KM WRF-NMM...AND 4KM WRF-NMM
ALSO SUPPORT THIS. THIS SAME GUIDANCE ALSO SUGGESTS CONVECTIVE
INITIATION WILL BE REALIZED AROUND 20Z. ONCE CONVECTION IS
REALIZED...~4000J/KG...WITH LOCALLY HIGHER AMOUNTS LIKELY...DEEP
LAYER MUCAPE VALUES WILL ACCOMPANY DEEP LAYER BULK SHEAR VALUES OF
30-40KTS. AS A RESULT...SEVERE WEATHER WILL LIKELY DEVELOP IF/WHEN
DEEP CONVECTION IS REALIZED. CERTAINLY LARGE HAIL AND MICROBURST-
RELATED WIND GUSTS WILL BE POSSIBLE...WITH THE WIND THREAT
INCREASING SHOULD THE CAP COMPLETELY ERODE ALONG THE BAROCLINIC
ZONE THUS ALLOWING FOR THE DEVELOPMENT OF A QLCS. AN OVERALL LACK
IN VEERING OF THE WIND FIELD WITHIN THE LOWEST 1-3KM SUGGESTS THE
TORNADIC THREAT WILL REMAIN INCREDIBLY LIMITED ALONG THE LOW LEVEL
BAROCLINIC ZONE...BUT IF A STORM CAN INITIATE AHEAD OF THE
BAROCLINIC ZONE WITHIN THE SOUTHEASTERLY LOW LEVEL WIND
FIELD...THEN A TORNADO CANNOT BE RULED AND WILL GO WITH ISOLATED
TORNADO MENTION IN THE HWO AS A RESULT. ALSO...GIVEN THE EXTREMELY
HIGH POTENTIAL ENERGY AND STRONG DEEP LAYER SHEAR...AND
POSSIBILITY FOR QLCS DEVELOPMENT...WILL GO AHEAD AND INCREASE HAIL
SIZE AND THUNDERSTORM WIND GUST POTENTIAL IN THE HWO.

WITH THE PASSAGE OF THE LOW LEVEL BAROCLINIC ZONE AND PERSISTENT
MID TO UPPER LEVEL RIDGING...AN OVERALL LACK IN KINEMATIC FORCING
SHOULD PRESENT ITSELF TO THE AREA TONIGHT INTO TOMORROW. DRY
CONDITIONS ARE FORECAST TONIGHT AND FRIDAY DURING THE DAY AS A
RESULT. A SLIGHTLY COOLER LOW LEVEL AIRMASS WILL ALSO ALLOW FOR
COOLER TEMPERATURES THROUGH THE NEXT 24 HOURS...WITH OVERNIGHT
LOWS TONIGHT IN THE 60S AND FRIDAY HIGHS IN THE 80S AND LOW 90S.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 233 PM CDT THU JUN 27 2013

MAIN FORECAST CONCERNS WILL BE CHANCES FOR THUNDERSTORMS MONDAY
NIGHT THROUGH THURSDAY AND TEMPERATURES THROUGH THE PERIOD.

NORTHWEST FLOW IS EXPECTED ACROSS THE AREA THROUGH THE WEEKEND.
THERE IS NOT MUCH FOR UPPER LEVEL WAVES THAT MOVE THROUGH THE AREA.
THERE IS AN UPPER LEVEL LOW IN THE GREAT LAKES AND INTO THE OHIO
VALLEY THAT DEEPENS AND PUSHES THE WARMER TEMPERATURES TO THE
SOUTHWEST. TEMPERATURES WILL COOL OFF FRIDAY NIGHT AND CONTINUE
COOLER THROUGH THE WEEKEND.

LATEST RUNS OF THE MODELS ARE RELATIVELY SIMILAR. BOTH THE GFS
AND ECMWF RETROGRADE THE MAIN LOW TO THE WEST. MONDAY NIGHT AND
TUESDAY ARE PROBABLY THE MOST UNCERTAIN. THERE IS A WEAK UPPER
LEVEL WAVE THAT MOVES THROUGH THE AREA. THERE IS ALSO SOME WARM
ADVECTION AND UPSLOPE ON THE HIGH PLAINS AND THIS BRINGS A CHANCE
FOR SOME THUNDERSTORMS. MONDAY NIGHT HAVE KEPT THE THUNDERSTORMS
IN THE EXTREME WEST...BUT BRING THEM FURTHER INTO THE FORECAST
AREA DURING THE DAY ON TUESDAY. THE NEXT UPPER WAVE STARTS TO
AFFECT THE AREA TUESDAY NIGHT INTO WEDNESDAY. THIS WAVE IS A
LITTLE STRONGER AND SHOULD HAVE SOME THUNDERSTORMS ACROSS THE
AREA. BY WEDNESDAY NIGHT INTO THURSDAY THE UPPER LOW IS TO THE
WEST AND THUNDERSTORMS ARE POSSIBLE AS AN UPPER LEVEL WAVE FROM
THE LOW MOVES INTO THE AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 125 PM CDT THU JUN 27 2013

VFR CONDITIONS EXPECTED THROUGH THE NEXT 24 HOURS.

FEW CLOUDS BETWEEN 4000FT AGL AND 8000FT AGL WILL BE POSSIBLE
DURING THE DAYTIME HOURS BOTH DAYS. THE PASSAGE OF A LOW LEVEL
BAROCLINIC ZONE WILL ALLOW FOR A LIGHT AND VARIABLE LOW LEVEL WIND
FIELD TO START THE TAF PERIOD...BUT THE SUSTAINED WIND WILL THEN
BECOME MORE ESTABLISHED FROM THE NORTHEAST 6-12KTS THROUGH MUCH OF
THE REST OF THE TAF PERIOD. VISIBILITY RESTRICTION IS NOT EXPECTED
AT KGRI THROUGH THE NEXT 24 HOURS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...BRYANT
LONG TERM...JCB
AVIATION...BRYANT
Hazardous weather outlook, Jun 27, 12:47 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
147 PM CDT THU JUN 27 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
281200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
147 PM CDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS REMAIN POSSIBLE THIS AFTERNOON THROUGH EARLY
THIS EVENING...PRIMARILY ALONG AND SOUTHEAST OF A LINE FROM
PHILLIPSBURG KANSAS TO GENEVA NEBRASKA. HAIL TO AROUND THE SIZE OF
BASE BALLS...THUNDERSTORM WIND GUSTS TO AROUND 70 MPH...AND
ISOLATED TORNADOES WILL ALL BE POSSIBLE.

ALSO...VERY WARM AND HUMID AIR WILL PROMOTE HEAT INDEX READINGS OF
AROUND 105 DEGREES THIS AFTERNOON...PRIMARILY ACROSS NORTH CENTRAL
KANSAS AND PORTIONS OF SOUTH CENTRAL NEBRASKA SOUTH OF HIGHWAY 6.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES RETURN TO THE FORECAST AS EARLY AS MONDAY
NIGHT AND CONTINUE THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL MOST LIKELY BE NEEDED THIS AFTERNOON INTO
EARLY THIS EVENING...PRIMARILY ALONG AND SOUTHEAST OF A LINE FROM
PHILLIPSBURG KANSAS TO GENEVA NEBRASKA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

BRYANT

In the hours before

Special weather statement, Jun 27, 11:44 AM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1244 PM CDT THU JUN 27 2013

KSZ005>007-017>019-NEZ082>087-272000-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-FURNAS-HARLAN-
FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT...BEAVER CITY...ALMA...
FRANKLIN...RED CLOUD...SUPERIOR...NELSON...HEBRON
1244 PM CDT THU JUN 27 2013

FOR THIS AFTERNOON...VERY WARM AND HUMID AIR...AHEAD OF AN
APPROACHING COLD FRONT...WILL PROMOTE HEAT INDEX READINGS OF
AROUND 105 DEGREES AND PERHAPS AS HIGH AS 108 DEGREES...PRIMARILY
ACROSS NORTH CENTRAL KANSAS AND PORTIONS OF SOUTH CENTRAL NEBRASKA
SOUTH OF HIGHWAY 6. THESE HEAT INDEX READINGS WILL BE SHORT LIVED
HOWEVER...AS THE PASSAGE OF THE COLD FRONT WILL ALLOW FOR COOLER
AND LESS HUMID AIR TO INFILTRATE THE AREA BY LATE THIS AFTERNOON
OR EARLY THIS EVENING. IN ADDITION...ISOLATED TO SCATTERED
THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP THIS AFTERNOON AND RAIN
COOLED AIR FROM THESE THUNDERSTORMS WILL ALSO PRESENT MUCH LOWER
HEAT INDEX READINGS.

ALL THAT BEING SAID...PEOPLE ACROSS NORTH CENTRAL KANSAS AND
PORTIONS OF SOUTH CENTRAL NEBRASKA SOUTH OF HIGHWAY 6 NEED TO BE
PREPARED FOR A BRIEF PERIOD OF HIGH HEAT INDEX READINGS THIS
AFTERNOON. BE SURE TO DRINK LOTS OF WATER...AND AVOID SPENDING
LONG PERIODS OF TIME OUTDOORS.

BRYANT
Special weather statement, Jun 27, 2:03 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
303 PM CDT THU JUN 27 2013

KSZ006-007-018-019-272030-
JEWELL KS-MITCHELL KS-OSBORNE KS-SMITH KS-
303 PM CDT THU JUN 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEWELL...MITCHELL...
OSBORNE AND SOUTHERN SMITH COUNTIES UNTIL 330 PM CDT...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GAYLORD TO
OSBORNE...AND MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DOWNS...
  TIPTON...
  CAWKER CITY...
  GLEN ELDER...
  VICTOR...
  HUNTER...
  IONIA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3929 9903 3980 9902 3968 9823 3922 9800
      3921 9848 3920 9848
TIME...MOT...LOC 2003Z 293DEG 28KT 3964 9876 3944 9859

BRYANT

The radar

The Grand Island radar (KUEX), 99 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Osborne

When
June 27, 2:20 PM CST
Where
Osborne County, 4.66 mi SSW of Downs
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.440, -98.590

Hail, Osborne

When
June 27, 2:24 PM CST
Where
Osborne County, 4.15 mi S of Downs
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.440, -98.550

Hail, Mitchell

When
June 27, 2:32 PM CST
Where
Mitchell County, 1.48 mi NNE of Tipton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.350, -98.470

Hail, Mitchell

When
June 27, 2:39 PM CST
Where
Mitchell County, 0.87 mi NE of Tipton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.340, -98.470

Hail, Mitchell

When
June 27, 2:55 PM CST
Where
Mitchell County, 0.69 mi N of Hunter
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
39.240, -98.400

Thunderstorm Wind, Mitchell

When
June 27, 2:57 PM CST
Where
Mitchell County, 1.38 mi N of Hunter
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.250, -98.400

A trained spotter estimated wind gusts of 70 to 80 mph.

Hail, Mitchell

When
June 27, 3:01 PM CST
Where
Mitchell County, 0.69 mi N of Hunter
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
39.240, -98.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461916, 461917, 461919, 461921, 461922, 461925, 461923.